Colorado, 2003

Debris Flow in Colorado, January 13, 2003

January 13, 2003 · NWS GJT · 1 event in 1 county or zone

A large rock slide crashed into seven vehicles and covered the west bound lanes of Interstate 70 near the South Canyon exit, about five miles west of Glenwood Springs. A passenger in one vehicle was killed when a three-foot-diameter boulder caved in the passenger side of the vehicle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$75,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A large rock slide crashed into seven vehicles and covered the west bound lanes of Interstate 70 near the South Canyon exit, about five miles west of Glenwood Springs. A passenger in one vehicle was killed when a three-foot-diameter boulder caved in the passenger side of the vehicle. At least six other people were injured. The rock slide was initiated over 200 feet above I-70 and was likely caused by a cycle of freezing and thawing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 13, 3:00 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 13, 3:00 PM MST, 2 hours 50 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MST MON JAN 13 2003

OVERRUNNING MOISTURE IN THE FORM OF AN ADVANCING CIRRUS SHIELD
SPREADING FROM THE NORTHWEST.. AND A DECK OF ALTOCUMULUS THAT
HAS PERSISTED ACROSS THE NORTHERN ZONES.  NOT EXPECTING ANY
PRECIPITATION THIS EVENING IN THE NORTH.. EXCEPT FOR POSSIBLE
FLURRIES ALONG RIDGETOP OF THE PARK RANGE.

DIRTY RIDGE FLATTENS ON TUESDAY IN ADVANCE OF PACIFIC SHORT WAVE.
ETA AND GFS MODELS IN GOOD AGREEMENT THAT THIS SHORT WAVE BUSTS
THROUGH THE LONG WAVE RIDGE AXIS.. AND AMPLIFIES AS IT BEGINS TO MOVE
INTO THE BACK SIDE OF THE LONG WAVE TROUGH.  NORTHWEST CYCLONIC FLOW
WITH THE VORTICITY MAXIMA PROGGED TO TRACK FROM NORTHEAST NEVADA TO
EAST CENTRAL UTAH BY WEDNESDAY MORNING.. AND DEPARTING FROM SOUTH
CENTRAL COLORADO ON WEDNESDAY NIGHT.  THIS IS A GOOD TRACK FOR
MOUNTAIN ZONES THAT ARE FAVORED IN NORTHWEST FLOW.. AND EVEN FOR THE
LOWER VALLEYS OF A QUICK BURST OF SNOW.  INTERESTING TO NOTE THAT
THIS SHORT WAVE WILL NOT BE TYPICAL FOR JANUARY IN NORTHWEST FLOW.
PRECIPITABLE WATER AND 700 MB SPECIFIC HUMIDITIES (AROUND 3 G/KG)
WILL BE RESPECTABLE.. OR ABOVE NORMAL FOR NORTHWEST FLOW IN MID
WINTER. WHILE THIS IS GOOD FACTOR FOR SNOW ACCUMULATION.. THERE ARE
SOME FACTORS THAT WOULD REDUCE POTENTIAL SNOW AMOUNTS.  THE JET AXIS
ON THE BACK SIDE OF THE SHORT WAVE TRANSLATES EASTWARD ACROSS OUR
FORECAST AREA INSTEAD OF DIGGING.  THE COLD CORE ASSOCIATED WITH THIS
SHORT AT 700 MB STAYS NORTH AND EAST OF NORTHWEST COLORADO.. I.E. MID
LEVEL COLD ADVECTION ISN/T AS PRONOUNCED WITH A STRONG SHORT WAVE IN
NORTHWEST FLOW.  BUT COLD ADVECTION ALOFT IS SUFFICIENT TO STEEPEN
LAPSE RATES ON WEDNESDAY FOR GOOD ACCUMULATING SNOW DURING THE DAY..
ESPECIALLY FOR THE NORTHWESTERN MOUNTAINS.. AND TO A LESSER EXTENT
THE NORTHWESTERN SAN JUAN MOUNTAINS.  WITH WARMING ALOFT ON THE HEELS
OF THIS SHORT WAVE.. AIR MASS WILL STABILIZE QUICKLY WEDNESDAY NIGHT
WITH SNOW SHOWERS COMING TO AN END.  THURSDAY WILL BE COOLER.. MOSTLY
SUNNY TO PARTLY CLOUDY FOR MOST OF THE AREA.. EXCEPT FOR NORTHWEST
COLORADO WHERE SOME CLOUDS WILL GET TRAPPED BENEATH THE SUBSIDENCE
INVERSION.  BECAUSE OF THE FACTORS MENTIONED ABOVE.. NO WINTER STORM
HIGHLIGHTS WILL BE ISSUED.. BUT MAY BE NEEDED LATER.  EXPECT VERNAL
TO BREAK OUT ON WEDNESDAY FROM THE STRATUS.. BUT SHOULD REFORM ONCE
AGAIN ON THURSDAY. FRISBIE

FRIDAY-MONDAY...THE WEST-COAST LONGWAVE RIDGE DOMINATES THE
PERIOD FOR MOSTLY DRY AND MILD ACROSS THE REGION. WITH SPLITTING
PACIFIC ENERGY...ONLY THE NORTHERN BRANCH LOOKS TO BE A LOCAL WEATHER
PRODUCER. DAILY RIPPLES IN NW FLOW THREATEN THE NORTH WITH LIGHT
SNOW. A BETTER SHORTWAVE DIVES IN NEXT MONDAY FOR AN INCREASED CHANCE
OF SNOWFALL. WITH A SIMILAR PATTERN IN THE FIRST HALF OF DECEMBER...
FOG WAS THE DOMINATE WEATHER FEATURE FOR THE EASTERN UINTA BASIN AND
ALONG THE YAMPA AND WHITE RIVERS. SNOWFALL AND COLDER TEMPS FROM
WEDNESDAYS STORM WARRANTS A MENTION OF PATCHY FOG IN THOSE NORTHERN
ZONES. ELSEWHERE DAYTIME TEMPS WILL STAY ABOVE AVERAGE.   RAMEY

.GJT...NONE
Hazardous weather outlook, Jan 13, 6:00 AM MST, 11 hours 50 minutes before
COZ001>014-017>023-UTZ022>025-027>029-141300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON JAN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A PACIFIC STORM SYSTEM WILL STRENGTHEN AS IT DIVES ACROSS EASTERN
UTAH AND WESTERN COLORADO WEDNESDAY. SNOW WILL DEVELOP ACROSS THE
NORTHERN AND CENTRAL MOUNTAINS WEDNESDAY...THEN SPREAD ACROSS THE
SOUTHERN MOUNTAINS BY WEDNESDAY EVENING. THERE IS THE POTENTIAL FOR
HEAVY SNOW TO BRING SIGNIFICANT SNOW ACCUMULATIONS ACROSS THE HIGH
COUNTRY OF WESTERN COLORADO AND EASTERN UTAH WEDNESDAY AND WEDNESDAY
NIGHT...WITH COLDER TEMPERATURES FOLLOWING THE STORM THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Central Colorado River Basin

When
January 13, 5:50 PM MST to 5:55 PM MST
Where
Central Colorado River Basin forecast zone
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Debris Flow, Central Colorado River Basin2003-01-137MaleVehicle/Towed TrailerDirect

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354358.